Georgia, 2019

Hail and Damaging Winds in Georgia, August 19, 2019

August 19, 2019 · NWS FFC · 14 events in 9 counties and zones

Ample moisture and a moderately unstable atmosphere combined with very strong afternoon heating to produce scattered strong to severe thunderstorms during the afternoon and evening across north Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Ample moisture and a moderately unstable atmosphere combined with very strong afternoon heating to produce scattered strong to severe thunderstorms during the afternoon and evening across north Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 19, 1:13 PM EST, 15 minutes earlier.

Area forecast discussion, Aug 19, 1:13 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
213 PM EDT Mon Aug 19 2019

.PREV DISCUSSION... /Issued 1234 PM EDT Mon Aug 19 2019/

UPDATE...
Have made minor updates to the forecast, but overall it is on
track. Seeing some light returns on radar in a few isolated areas
this afternoon, but really expect the coverage to increase after
2-3 pm. No additional updates are planned before the afternoon
package.

31

PREV DISCUSSION... /Issued 750 AM EDT Mon Aug 19 2019/

UPDATE...

Updated for the 12Z Aviation Discussion.

PREV DISCUSSION... /Issued 413 AM EDT Mon Aug 19 2019/

SHORT TERM /Today through Tuesday/...
To begin the short term period, the forecast area will be situated
near a weak upper level trough positioned between a broad upper
level ridge in place to the west of the forecast area over the
Central Plains, and to the east of the area over the western
Atlantic. The upper-level troughing is allowing for a northward
advection of the deeper moisture, which will lead to a continued
moistening of the airmass and an overall unsettled pattern through
the period. PWATs of 1.3-1.6 inches across the area this morning
will steadily increase to 1.7-2 inches by Tuesday afternoon. At the
surface, a weak surface low in south Georgia will continue to slowly
traverse northward into Georgia through the period. This overall
pattern will allow for greater coverage of diurnally driven
convection during the afternoon and evening on Monday and Tuesday,
with primarily high-end chance to low-end likely PoPs expected
across the area each day.

Widespread severe weather is not anticipated on Monday and Tuesday,
although it is possible that a few storms may become strong to
marginally severe and could produce gusty winds and frequent
lightning. With the increased moisture, there is a possibility that
some of the stronger thunderstorms could produce locally heavy
rainfall, as well. Forecast high temperatures are expected to remain
above climatological normals on Monday. Especially along and north
of the I-85 corridor where highs could range from 5-8 degrees warmer
than average. Heat index values are anticipated to remain below Heat
Advisory criteria, but will nonetheless reach near or just above 100
across much of the area on Monday, with the exception of the higher
elevations in northeast Georgia. Increased sky coverage and
convective coverage will contribute to slightly cooler temperatures
and heat index values less than 100 on Tuesday.

King

LONG TERM /Tuesday Night through Sunday/...
Diurnally driven scattered to numerous showers and thunderstorms
will be the norm in the extended periods of the forecast. The area
will remain situated in the weak upper trough between the ridge
over the Plains and western Atlantic ridge. Moisture continues to
slowly increase across the area through the end of the week which
will will provide a boost each afternoon for convective development.
By the end of the week, the models are showing a cold front
pushing south out of the great lake state Thursday and into North
GA Friday. The models show this frontal boundary stalling across the
southeastern U.S. and keeping rain chances across the region
through the end of the forecast period. Another weaker wave also
pushes northeast out of the western gulf which will also keep
precip chances going through day 7. As for now, will continue
with scattered to numerous convection each day.

Temperatures, while tempered somewhat by increased convection, will
remain above normal through the week. The increased moisture will
also keep afternoon heat index values from the upper 90s to low
100s.

01

&&

.AVIATION...
18Z Update...
Expect better precipitation coverage today, and have indicated
TEMPO TSRA for all TAF sites generally 20-00Z. MVFR-VFR cigs will
continue, with some improvement this evening with diminishing
precip before degrading overnight. IFR cigs and IFR-MVFR
visibilities will move northwestward into the area from the
south, with IFR cigs expected at KCSG, KMCN, and AHN. The
Atlanta-area sites could see FEW-SCT low MVFR, but lowest cigs
are expected to stay south of the KATL airport at this time. Will
be dependent on rain today. Winds will be east, with a shift to
the west possible after 00z Wednesday. Speeds under 8kt except
near convection.

//ATL Confidence...18Z Update...
Medium on all elements.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          95  71  89  70 /  40  40  50  40
Atlanta         94  73  89  72 /  50  40  50  30
Blairsville     87  66  85  65 /  40  30  50  30
Cartersville    97  71  92  71 /  40  30  30  30
Columbus        94  74  90  72 /  50  40  50  30
Gainesville     93  71  89  71 /  40  30  40  30
Macon           91  72  88  71 /  50  50  50  40
Rome            97  72  93  71 /  30  20  30  20
Peachtree City  95  72  91  71 /  50  40  50  40
Vidalia         87  73  89  72 /  70  50  40  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...31
LONG TERM....01
AVIATION...31
Hazardous weather outlook, Aug 19, 9:10 AM EST, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1010 AM EDT Mon Aug 19 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-201000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1010 AM EDT Mon Aug 19 2019

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This afternoon and Tonight...

Scattered to numerous thunderstorms are expected across much
of north and central Georgia this afternoon into tonight.
Gusty winds, frequent lightning and locally heavy rainfall
are possible.

Heat index values will range between 100 and 105 degrees across
portions of north and central Georgia this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered to numerous thunderstorms are expected across much of north
and central Georgia through the week, mainly in the afternoon and
evening. A few storms could be strong to marginally severe with
gusty winds, frequent lightning and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of any severe weather or flooding through the web
by going to weather.gov/atlanta.

In the hours before

Special weather statement, Aug 19, 1:00 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
200 PM EDT Mon Aug 19 2019

GAZ013-191830-
Pickens GA-
200 PM EDT Mon Aug 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR PICKENS COUNTY UNTIL 230 PM
EDT...

At 200 PM EDT...a strong thunderstorm was near Jasper...moving
southwest at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Jasper, Talking Rock, Lake Tamarack and Talmadge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3455 8450 3455 8449 3448 8434 3438 8442
      3439 8443 3439 8444 3438 8444 3438 8455
      3445 8461 3456 8451
TIME...MOT...LOC 1800Z 051DEG 7KT 3445 8449

WIND...40MPH
Special weather statement, Aug 19, 1:01 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
201 PM EDT Mon Aug 19 2019

GAZ015-191830-
Lumpkin GA-
201 PM EDT Mon Aug 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR LUMPKIN COUNTY UNTIL 230 PM
EDT...

At 201 PM EDT...a strong thunderstorm was near Dahlonega. This storm
was nearly stationary.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Dahlonega, Porter Springs, Nimblewill and Camp Merrill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3463 8390 3447 8395 3449 8408 3455 8418
      3465 8409 3466 8407 3464 8406 3464 8404
      3467 8402
TIME...MOT...LOC 1801Z 021DEG 1KT 3458 8403

HAIL...0.75IN
WIND...50MPH
Special weather statement, Aug 19, 1:12 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
212 PM EDT Mon Aug 19 2019

GAZ002-011-019-191845-
Chattooga GA-Walker GA-Floyd GA-
212 PM EDT Mon Aug 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHATTOOGA...
SOUTHEASTERN WALKER AND NORTHERN FLOYD COUNTIES UNTIL 245 PM EDT...

At 212 PM EDT...a strong thunderstorm was over Lake Marvin, or 11
miles northwest of Calhoun. This storm was nearly stationary.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Subligna and Lake Marvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3462 8517 3464 8507 3462 8506 3459 8506
      3458 8507 3457 8506 3455 8506 3454 8507
      3454 8509 3453 8509 3451 8518 3455 8523
TIME...MOT...LOC 1812Z 285DEG 1KT 3458 8512

HAIL...0.75IN
WIND...50MPH
Special weather statement, Aug 19, 1:20 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
220 PM EDT Mon Aug 19 2019

GAZ002-011-191845-
Chattooga GA-Walker GA-
220 PM EDT Mon Aug 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHATTOOGA AND
SOUTHEASTERN WALKER COUNTIES UNTIL 245 PM EDT...

At 220 PM EDT...a strong thunderstorm was near Trion, or 8 miles
northeast of Summerville. This storm was nearly stationary.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Trion and Suttles Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3457 8536 3465 8527 3469 8515 3463 8513
      3462 8517 3450 8526
TIME...MOT...LOC 1820Z 285DEG 1KT 3458 8526

HAIL...0.75IN
WIND...50MPH
Special weather statement, Aug 19, 1:23 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
223 PM EDT Mon Aug 19 2019

GAZ012-191900-
Gordon GA-
223 PM EDT Mon Aug 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GORDON COUNTY UNTIL
300 PM EDT...

At 223 PM EDT...a strong thunderstorm was over Nickelsville, or near
Calhoun. This storm was nearly stationary.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Calhoun, Resaca, Nickelsville, Audubon, Oakman and Redbud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3461 8486 3461 8478 3460 8477 3455 8468
      3452 8494 3460 8495
TIME...MOT...LOC 1823Z 338DEG 3KT 3458 8487

HAIL...0.75IN
WIND...50MPH
Special weather statement, Aug 19, 1:25 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
225 PM EDT Mon Aug 19 2019

GAZ008-009-016-191900-
Union GA-Towns GA-White GA-
225 PM EDT Mon Aug 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UNION...SOUTHERN TOWNS
AND NORTHERN WHITE COUNTIES UNTIL 300 PM EDT...

At 225 PM EDT...a strong thunderstorm was over Unicoi State Park, or
9 miles north of Cleveland. This storm was nearly stationary.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Helen, Unicoi State Park, Whitley Gap Shelter, Robertstown, Anna Ruby
Falls, Smithgall Woods Conservation Are, Sautee and Low Gap Shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3480 8368 3477 8365 3477 8363 3474 8362
      3472 8364 3469 8364 3466 8366 3462 8364
      3461 8364 3470 8386 3472 8386 3473 8390
      3479 8388 3482 8366
TIME...MOT...LOC 1825Z 338DEG 3KT 3472 8371

HAIL...0.25IN
WIND...50MPH

The radar

The Northeast Alabama radar (KHTX), 81 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Chattooga

When
August 19, 1:28 PM EST to 1:33 PM EST
Where
Chattooga County, 1.2 mi NNE of Welcome Hill to 1.28 mi NNW of East Trion
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.585, -85.309

Multiple trees down along a small path near the Walker county line. Specific locations were at Long Hollow Road and Welcome Hill Road, Ridgeway Drive, Halls Valley Drive and Airport Road.

Thunderstorm Wind, Pickens

When
August 19, 1:36 PM EST to 1:41 PM EST
Where
Pickens County, 0.24 mi WNW of Hinton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
34.481, -84.584

The Pickens County 911 center reported trees blown down and a portion of a roof blown off around the intersection of Highways 53 and 136 and Carver Mill Road.

Thunderstorm Wind, White

When
August 19, 1:52 PM EST to 2:10 PM EST
Where
White County, 1.96 mi SW of Nacoochee to 1.01 mi NNE of Lynch
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
34.660, -83.725

The White County 911 center reported trees blown down in the 4800 block of Helen Highway and around the intersection of Highway 255 and Sky Lake Road.

Thunderstorm Wind, Gordon

When
August 19, 2:00 PM EST to 2:05 PM EST
Where
Gordon County, 1.67 mi SW of Farmville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.436, -84.854

Large tree reported down on powerlines near intersection of Erwin Hill Church Road and Erwin Hill Road, southeast of Calhoun. Time estimated from radar.

Hail, Gordon

When
August 19, 2:02 PM EST to 2:10 PM EST
Where
Gordon County, 1.26 mi NW of Blackwood
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.465, -84.913

The Gordon County Emergency Manager reported quarter size hail at the Emergency Management office.

Thunderstorm Wind, Chattooga

When
August 19, 2:10 PM EST to 2:20 PM EST
Where
Chattooga County, 2.14 mi ESE of Alpine to 1.46 mi ENE of Lyerly
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.433, -85.469

The Chattooga County Emergency Manager reported trees blown down on Oak Hill Alpine Road and on Highway 100 near Lyerly Dam Road.

Hail, Chattooga

When
August 19, 2:12 PM EST to 2:22 PM EST
Where
Chattooga County, 1.57 mi E of Berryton
Measured
0.88 in hail
Reported by
Public
Coordinates
34.446, -85.363

The public reported nickel size hail along Highway 100 near Norton Road.

Thunderstorm Wind, Cherokee

When
August 19, 2:17 PM EST to 2:22 PM EST
Where
Cherokee County, 2.23 mi SW of Waleska to 3.3 mi E of Waleska
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.296, -84.576

The Cherokee County Emergency Manager reported several trees down just south of Waleska, between Little Refuge Road and Lower Burris Road.

Thunderstorm Wind, Gordon

When
August 19, 2:20 PM EST to 2:30 PM EST
Where
Gordon County, 2.51 mi NE of Oostanaula
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.507, -84.991

The public reported trees and power lines blown down near the intersection of Miller Road and Hunt Road just off of Highway 156.

Thunderstorm Wind, Cherokee

When
August 19, 2:50 PM EST to 3:00 PM EST
Where
Cherokee County, 1.41 mi SE of Buffington to 1.09 mi N of Hickory Flat
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.217, -84.401

The Cherokee County Emergency Manager reported a few trees and power lines down between Union Hall Road and East Cherokee Drive, east of Canton. Time estimated from radar.

Thunderstorm Wind, Floyd

When
August 19, 3:10 PM EST to 3:45 PM EST
Where
Floyd County, 1.36 mi ESE of Garden Lakes to 2.52 mi NNW of Vans Vly
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
34.271, -85.209

The Floyd County 911 center reported numerous trees and several power lines blown down across the western half of the county from near Rome to north of Cave Spring. Some locations included Park Avenue SE, Salem Drive NW, Pinecrest Drive NW, Barker Road SW, Blacks Bluff Road SW near the intersection with Livingston Road SW, and Blacks Bluff Road SW near Fosters Mill Road SW.

Thunderstorm Wind, Forsyth

When
August 19, 3:15 PM EST to 3:25 PM EST
Where
Forsyth County, 4.02 mi NNW of Chestatee to 2.94 mi NE of Coal Mtn
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
34.330, -84.035

The Forsyth County Emergency Manager reported several trees down in two nearby locations. The first area was along Dunroven Way and the second area of damage was near the intersection of Settingdown Road and Hampton Park Drive in Coal Mountain, both in the northern part of the county.

Hail, Walker

When
August 19, 3:25 PM EST to 3:30 PM EST
Where
Walker County, 0.52 mi WSW of Dickey
Measured
1 in hail
Reported by
Public
Coordinates
34.977, -85.358

The public reported quarter size hail at the Mapco Mart at the intersection of McFarland Road and Lula Lake Road.

Thunderstorm Wind, Clarke

When
August 19, 5:40 PM EST to 6:00 PM EST
Where
Clarke County, 1.36 mi NW of Athens to 3.71 mi SW of Oconee Hgts
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
33.962, -83.399

The Clarke County Emergency Manager reported several trees blown down across northern and western Athens, including near the intersection of Prince Avenue and Talmadge Drive, Pineneedle Road, Sunset Drive and Edwards Drive, and Atlanta Highway at the Athens Perimeter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849721, 849722, 849724, 854387, 849716, 849725, 849717, 849727, 849728, 849729, 849736, 849737, 849719, 849738.